Sunitinib-induced microangiopathic hemolytic anemia with fatal outcome.

Published

Journal Article

Sunitinib, a new vascular endothelial growth factor receptor inhibitor, has demonstrated activity in renal cell carcinoma and is now widely used in the palliative treatment of patients with metastatic renal cell carcinoma. It is generally well tolerated but has been associated with a low incidence of grade 3 and 4 toxicities including fatigue, diarrhea, anorexia, mucositis, skin toxicity, immune thrombocytopenic purpura, hypertension, hypothyroidism, cytopenias, and decreased cardiac ejection fraction. Thrombotic thrombocytopenic purpura-hemolytic uremic syndrome (TTP-HUS) is a rare condition that is severe and may be fatal. Several medications have been implicated in causing TTP-HUS including clopidogrel, mitomycin C, cisplatin. In this report, we describe a case of atypical HUS-microangiopathic hemolytic anemia during treatment with sunitinib in a patient with metastatic renal cell carcinoma. To our knowledge, this is the fourth case of microangiopathic hemolytic anemia associated with sunitinib described in the literature and the first case with fatal outcome despite treatment with plasmapheresis, dialysis, and withdrawal of sunitinib.

Full Text

Duke Authors

Cited Authors

  • Talebi, TN; Stefanovic, A; Merchan, J; Lian, E; Silva, O

Published Date

  • July 2012

Published In

Volume / Issue

  • 19 / 4

Start / End Page

  • e143 - e145

PubMed ID

  • 21403468

Pubmed Central ID

  • 21403468

Electronic International Standard Serial Number (EISSN)

  • 1536-3686

Digital Object Identifier (DOI)

  • 10.1097/MJT.0b013e3181eefe8b

Language

  • eng

Conference Location

  • United States